Alert archive / Nebraska / Red Flag Warnings in 2015

Red Flag Warning 3, NWS Hastings, NE

March 13, 201512 counties in Nebraska; 6 counties in Kansas

NWS Hastings, NE issued this red flag warning at Mar 13, 2015, 1:04 PM CDT for 12 counties in Nebraska; 6 counties in Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2015, 1:04 PM CDT (18:04 UTC)
Expired
Mar 13, 2015, 6:52 PM CDT
In force
6 hr
Issued by
NWS Hastings, NE

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Adams County, NE, Buffalo County, NE, Dawson County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Harlan County, NE, Kearney County, NE, Nuckolls County, NE, Phelps County, NE, Thayer County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 46 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2015-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2015-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2219 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-95 m²/s²
0-3 km storm-relative helicity
-62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

374 
WWUS83 KGID 131804
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
104 PM CDT FRI MAR 13 2015

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT TONIGHT FOR A SMALL
PORTION OF SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL
KANSAS...

KSZ005-006-017>019-NEZ082-083-140000-
/O.NEW.KGID.FW.W.0003.150313T1804Z-150314T0000Z/
PHILLIPS-SMITH-ROOKS-OSBORNE-MITCHELL-FURNAS-HARLAN-
104 PM CDT FRI MAR 13 2015

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005...006...
017...018...019...082 AND 083...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 7 PM CDT THIS EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS... 
  FIRE WEATHER ZONE 006 SMITH...FIRE WEATHER ZONE 017 ROOKS...
  FIRE WEATHER ZONE 018 OSBORNE AND FIRE WEATHER ZONE 019 
  MITCHELL. IN NEBRASKA...FIRE WEATHER ZONE 082 FURNAS AND FIRE 
  WEATHER ZONE 083 HARLAN.

* WINDS...FROM THE NORTH AROUND 25 MPH WITH GUSTS CLOSER TO 35
  MPH.

* RELATIVE HUMIDITY...VALUES FALLING INTO THE 15 TO 20 PERCENT
  RANGE. 

* IMPACTS...FIRES THAT DO DEVELOP WILL SPREAD QUICKLY..BE
  POTENTIALLY DIFFICULT TO CONTROL...AND WILL EXHIBIT EXTREME
  FIRE BEHAVIOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

GUERRERO
2 follow-up statements
379 
WWUS83 KGID 131904
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
204 PM CDT FRI MAR 13 2015

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT TONIGHT FOR A SMALL
PORTION OF SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL
KANSAS...

KSZ007-NEZ060-061-072>075-084>087-140000-
/O.EXA.KGID.FW.W.0003.000000T0000Z-150314T0000Z/
JEWELL-DAWSON-BUFFALO-GOSPER-PHELPS-KEARNEY-ADAMS-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
204 PM CDT FRI MAR 13 2015

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 007...060...
061...072...073...074...075...084...085...086 AND 087...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 7 PM CDT THIS EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 007 JEWELL. IN 
  NEBRASKA...FIRE WEATHER ZONE 060 DAWSON...FIRE WEATHER ZONE 
  061 BUFFALO...FIRE WEATHER ZONE 072 GOSPER...FIRE WEATHER ZONE 
  073 PHELPS...FIRE WEATHER ZONE 074 KEARNEY...FIRE WEATHER ZONE 
  075 ADAMS...FIRE WEATHER ZONE 084 FRANKLIN...FIRE WEATHER ZONE 
  085 WEBSTER...FIRE WEATHER ZONE 086 NUCKOLLS AND FIRE WEATHER 
  ZONE 087 THAYER.

* WINDS...FROM THE NORTH AROUND 25 MPH WITH GUSTS CLOSER TO 35 
  MPH.

* RELATIVE HUMIDITY...VALUES FALLING INTO THE 15 TO 20 PERCENT 
  RANGE.

* IMPACTS...FIRES THAT DO DEVELOP WILL SPREAD QUICKLY..BE 
  POTENTIALLY DIFFICULT TO CONTROL...AND WILL EXHIBIT EXTREME 
  FIRE BEHAVIOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

KSZ005-006-017>019-NEZ082-083-140000-
/O.CON.KGID.FW.W.0003.000000T0000Z-150314T0000Z/
PHILLIPS-SMITH-ROOKS-OSBORNE-MITCHELL-FURNAS-HARLAN-
204 PM CDT FRI MAR 13 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005...
006...017...018...019...082 AND 083...

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 005 PHILLIPS... 
  FIRE WEATHER ZONE 006 SMITH...FIRE WEATHER ZONE 017 ROOKS...
  FIRE WEATHER ZONE 018 OSBORNE AND FIRE WEATHER ZONE 019 
  MITCHELL. IN NEBRASKA...FIRE WEATHER ZONE 082 FURNAS AND FIRE 
  WEATHER ZONE 083 HARLAN.

* WINDS...FROM THE NORTH AROUND 25 MPH WITH GUSTS CLOSER TO 35 
  MPH.

* RELATIVE HUMIDITY...VALUES FALLING INTO THE 15 TO 20 PERCENT 
  RANGE.

* IMPACTS...FIRES THAT DO DEVELOP WILL SPREAD QUICKLY..BE 
  POTENTIALLY DIFFICULT TO CONTROL...AND WILL EXHIBIT EXTREME 
  FIRE BEHAVIOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

GUERRERO
536 
WWUS83 KGID 132352
RFWGID

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
652 PM CDT FRI MAR 13 2015

KSZ005>007-017>019-NEZ060-061-072>075-082>087-140100-
/O.CAN.KGID.FW.W.0003.000000T0000Z-150314T0000Z/
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-DAWSON-BUFFALO-
GOSPER-PHELPS-KEARNEY-ADAMS-FURNAS-HARLAN-FRANKLIN-WEBSTER-
NUCKOLLS-THAYER-
652 PM CDT FRI MAR 13 2015

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 005...006...007...017...018...
019...060...061...072...073...074...075...082...083...084...085...
086 AND 087...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS CANCELLED THE RED
FLAG WARNING.

CONDITIONS WILL CONTINUE TO IMPROVE THIS EVENING AS TEMPERATURES
COOL AND WINDS DIMINISH.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Mar 13, 12:37 PM CDT, 27 minutes earlier.

Area forecast discussion, Mar 13, 12:37 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1237 PM CDT FRI MAR 13 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 335 AM CDT FRI MAR 13 2015

SURFACE ANALYSIS SHOWS A WEAK TROUGH OF LOW PRESSURE ACROSS THE
FORECAST AREA EARLY THIS MORNING. THE TROUGH HAS BEEN WEAKENING AS
IT DRIFTS TO THE EAST THROUGH THE NIGHT. SATELLITE AND OBSERVATIONS
INDICATE CIRRUS OVERHEAD.

AS THE SURFACE TROUGH MOVES THROUGH THE AREA THE WINDS WILL GRADUALLY
TURN TO THE NORTH AND INCREASE THIS MORNING. BREEZY CONDITIONS ARE
EXPECTED THROUGH THE LATE MORNING AND AFTERNOON. TEMPERATURES WILL
NOT BE QUITE AS WARM TODAY AS THEY WERE YESTERDAY...BUT STILL BE
WELL ABOVE NORMAL. ONCE AGAIN THERE IS GOING TO BE LOW RELATIVE
HUMIDITIES AND GUSTY WINDS WHICH WILL CAUSE SOME NEAR CRITICAL FIRE
CONDITIONS. THE RELATIVE HUMIDITIES WILL BE A LITTLE HIGHER THAN
YESTERDAY WITH THE LOWER TEMPERATURES AND DEW POINTS A LITTLE
HIGHER. THE AREA OF MOST CONCERN WILL BE IN THE SOUTHWEST...WEST OF
HIGHWAY 281 AND SOUTH OF HIGHWAY 6.

A SURFACE HIGH PRESSURE SYSTEM BUILDS INTO THE AREA TONIGHT AND
HELPS TO CLEAR SOME OF THE CLOUDS OUT OF THE AREA AND ALLOW FOR
LIGHTER WINDS.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 335 AM CDT FRI MAR 13 2015

FORECAST CONCERNS ARE MINIMAL FOR THIS TIME PERIOD. HIGHEST IMPACT
WEATHER CONCERN IS FOR FIRE WEATHER CONCERNS ON SUNDAY. THE FORECAST
PERIOD WILL BE DOMINATED BY ZONAL FLOW EARLY...THEN A NORTHWEST FLOW
REGIME WILL TAKE OVER. WHILE THE ZONAL FLOW PATTERN PERSISTS WE CAN
EXPECT ABOVE NORMAL TEMPERATURES AND DRY WEATHER TO PERSIST. THEN MID
WEEK AS THE FLOW BECOMES NORTHWEST...TEMPERATURES WILL COOL OFF TO
CLOSER TO NORMAL VALUES FOR THIS TIME OF YEAR.

AS FOR SUNDAY...STRONG RETURN FLOW AHEAD OF AN ADVANCING COOL FRONT
WILL RESULT IN VERY WARM TEMPERATURES AND BREEZY AND DRY CONDITIONS.
WITH FUELS AS DRY AS THEY ARE...WE WILL NEED TO CONTINUE TO MONITOR
FOR POSSIBLE FIRE WEATHER HEADLINE PRODUCTS.

&&

.AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1232 PM CDT FRI MAR 13 2015

VFR CONDITIONS ARE EXPECTED AT THE TERMINAL SITES THROUGH THE
VALID TAF PERIOD. BIGGEST CONCERN WILL BE THE WIND SPEEDS THIS
AFTERNOON AND EVENING. A PERSISTENT NORTHERLY WIND AROUND 25
KNOTS WILL BE ANTICIPATED THROUGH EARLY EVENING...BUT GUSTS COULD
BE CLOSER TO 30 KNOTS AT TIMES. THE WIND SPEEDS WILL BEGIN TO
RELAX AROUND 02Z THIS EVENING...WITH LIGHT AND VARIABLE
CONDITIONS EXPECTED AROUND 10Z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...JCB
LONG TERM...EDDY
AVIATION...GUERRERO
Hazardous weather outlook, Mar 13, 5:02 AM CDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
502 AM CDT FRI MAR 13 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
141200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
502 AM CDT FRI MAR 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

BREEZY NORTH WINDS WILL COMBINE WITH LOW RELATIVE HUMIDITY WILL
PROMOTE NEAR CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON. THE
AREA MOST AFFECTED WILL BE SOUTH OF HIGHWAY 6 AND WEST OF HIGHWAY
281.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

BY SUNDAY AFTERNOON....WARM TEMPERATURES ALONG WITH DRY AND
BREEZY CONDITIONS ARE EXPECTED. THIS MAY RESULT IN NEAR CRITICAL
FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

Nearby

Red Flag Warnings in Nebraska, 2015Red Flag Warnings in Kansas, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.